Terrible tramadol addiction lands 40-year-old in a hospital

A 40-year-old woman hailing from rural Maharashtra approached city Hospital with a very peculiar case getting addicted towards intramuscular tramadol injections. Around 12 years ago, while undergoing severe pain, a doctor advised her Tramadol Injection. After this, for the past 9 years, she has been taking twelve intramuscular tramadol injections daily. So much so that she is severely addicted

Terrible Tramadol addiction lands 40-year-old in a hospital

Savitri Sawant (name changed) came to Masina Hospital on Wednesday with a peculiar case of addiction. For the past nine years, she has been taking 12 intramuscular Tramadol injections every day. Even her husband didn’t even know it was an addiction until one fine day, the injections couldn’t be bought by her husband.

Tramadol is a medical opioid specifically used as a pain reliever. It is given in two forms, orally or through injections. If taken orally, it gives an immediate-release formulation, the onset of pain relief usually occurs within an hour. When given as injections, it instantly works on the body.

“Tramadol addiction among women is generally uncommon. It is given as a pain reliever. About 12 years ago, she was experiencing severe pain and hence, the local doctor had advised her to take tramadol injections once in a week. Her daughter was taught to put injections by the same doctor. The opioid dependence grew manifold as, since the past 9 years she has been taking these injections daily. So much so that on one occasion when she didn’t get the injection, she experienced severe pain. All her orthopedic tests have shown no visible defect. That’s when the family approached us,” said Dr Priyanka Mahajan, a psychiatrist at Masina Hospital.

Addictions like these generally begin with an underlying reason like depression which needs to be looked into. “She has been admitted to a government hospital now because they weren’t financially sound. Psychopathology of the root cause is yet to be found in her case but, the fact that the family realized it was a problem after 9 years is a proof that unawareness is very prevalent,” added Dr Mahajan.

Psychiatrist, across the city, say tramadol is a difficult drug to de-addict. “For one, if it’s taken in as an injection, it directly gets mixed with the blood so it gives faster and stronger high owing to opioid content. Secondly, since it’s an injection, it stays in the body for a lesser time. This means, more injections are taken in for the high to remain,” said Dr Rohan Jahagirdar, a consultant psychiatrist at Chaitanya De-addiction Centre.

He further added that de-addiction, in such cases, is done through hospitalization only. “The injection generally is given only for severe injury. So, its immediate withdrawal is not possible. It also has major withdrawal symptoms which leave us with hospitalization as the only way.”